uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Alternative diagnosis to heparin-induced thrombocytopenia in two critically ill patients despite a positive PF4/heparin-antibody test
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Immunology, Genetics and Pathology, Clinical Immunology.
Show others and affiliations
2013 (English)In: Upsala Journal of Medical Sciences, ISSN 0300-9734, E-ISSN 2000-1967, Vol. 118, no 4, 279-284 p.Article in journal (Refereed) Published
Abstract [en]

Thrombocytopenia can cause diagnostic challenges in patients who have received heparin. Heparin-induced thrombocytopenia (HIT) is often considered in the differential diagnosis, and a positive screening can be mistaken as confirmation of the disorder. We present two patients who both received low-molecular-weight heparin for several days. In the first patient, clinical judgment rejected the suspicion of HIT despite a positive screening assay, and treatment for the alternative diagnosis of post-transfusion purpura was correctly initiated. In the second patient, the inaccurate diagnosis HIT was pursued due to a positive screening assay, while the alternative diagnosis of drug-dependent thrombocytopenia caused by piperacillin/tazobactam was rejected. This resulted in re-exposure to piperacillin/tazobactam which caused a second episode of severe thrombocytopenia. A positive screening assay for platelet factor 4/heparin-antibody should be verified by a functional assay, especially in patients with low pretest probability for HIT.

Place, publisher, year, edition, pages
2013. Vol. 118, no 4, 279-284 p.
Keyword [en]
Drug-induced thrombocytopenia, heparin-induced thrombocytopenia, HIT, piperacillin-induced thrombocytopenia, post-transfusions purpura, PTP
National Category
Medical and Health Sciences
Identifiers
URN: urn:nbn:se:uu:diva-210569DOI: 10.3109/03009734.2013.838811ISI: 000325527300012OAI: oai:DiVA.org:uu-210569DiVA: diva2:663981
Available from: 2013-11-13 Created: 2013-11-11 Last updated: 2017-12-06Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Authority records BETA

Knutson, FolkeLubenow, Norbert

Search in DiVA

By author/editor
Knutson, FolkeLubenow, Norbert
By organisation
Clinical Immunology
In the same journal
Upsala Journal of Medical Sciences
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 371 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf